Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Corpus Christi, TX

January 8, 2023Victoria County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Jan 8, 2023, 12:04 AM CST for Victoria County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2023, 12:04 AM CST (06:04 UTC)
Expired
Jan 8, 2023, 12:45 AM CST
In force
41 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 124 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 11:17 PM CST, 47 minutes earlier.

Area forecast discussion, Jan 7, 11:17 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1117 PM CST Sat Jan 7 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 252 PM CST Sat Jan 7 2023

The overall forecast for the short term period remains unchanged
as a cold front currently extending from Texarkana southwestward to
Del Rio will progress south-southeastward through Sunday morning.
Showers and thunderstorms are expected to develop across Central
Texas along the front this evening and expand in coverage as the
front moves into South Texas. The best chances for measurable
precipitation will be along and northeast of I-37 where the PoP
increase to 60%-80% from midnight through 6 AM. Southwest of I-37
the PoP will range from 20%-50% tonight into Sunday morning. The 12Z
HREF and NBM guidance continue to indicate that most likely rainfall
totals will be less than 0.5" with a low potential (around 20%) for
totals greater than 1" across the Victoria Crossroads.

A temperature inversion extending from 900-800 hPa sampled in the
12Z KCRP sounding will limit thunderstorm potential primarily to
immediately along and behind the surface cold front. The 12Z HREF
indicates that the elevated conditional instability characterized by
mean MUCAPE of 500-1000 J/kg will persist for several hours after
the passage of the cold front. Linear hodographs of forecast
vertical wind shear will support a low chance for hail greater than
1" and damaging winds with any stronger thunderstorms that develop
along the cold front late tonight. Therefore, SPC is forecasting a
Marginal Risk (5%-10% chance within 25 miles of a point) for
portions of the CWA northeast of I-37 from late this evening through
early Sunday morning.

Rain chances will taper off through the morning hours Sunday as the
front moves offshore by mid day. However, lingering moisture and
cyclonic vorticity advection will help maintain a 20% chance of
showers over the coastal waters Sunday afternoon and night.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 252 PM CST Sat Jan 7 2023

Rain chances are expected to increase across the region on Monday as
moisture associated to a developing surface trough moves over the
area. A few thunderstorms will be possible during the afternoon
inland, but most locations should see showers instead of thunder as
much of the area remains capped. Energy in association to an upper
level trough will be pushing through South Texas Monday night.
Isolated showers will remain possible through early Tuesday morning
mainly along portions of the Coastal Bend and Victoria Crossroads.
But, in general, anticipating a gradual drying to occur as ridging
then begins to build aloft and at the surface. Dry conditions are
forecast to persist through Wednesday as ridging dominates over the
region.

The next chance for rain will arrive late Wednesday night into
Thursday as a closed low moves through the Southern Plains sending
the next cold front across the area. Precipitation chances however,
will be slim and mostly confined to the Victoria Crossroads,
immediate coast and marine zones due to limited moisture
availability. A few thunderstorms will also be possible over the
coastal waters. The front is expected to be near our western
counties around daybreak Thursday, reaching the coast by the
afternoon. Drier and much cooler conditions will follow the front
Thursday night through Saturday with high pressure settling once
again aloft and at the surface.

Increasingly warmer temperatures can be expected Monday through
Wednesday, before cooling over the latter part of the week. Highs on
Monday will range in the upper 60s to low 70s, with temperatures
increasing to the mid 70s to mid 80s by mid-week. Highs will return
to the mid 60s to low 70s range by Friday. Overnight lows will be in
the 50s to low 60s through Wednesday night, followed by lows in the
40s Thursday and Friday nights. The lowest temperatures are expected
to occur Friday night into early Saturday morning.

&&

.AVIATION...
(06Z TAFS)
Issued at 1009 PM CST Sat Jan 7 2023

Observations indicate that the wind shift from the approaching
cold front are just reaching our northern counties. Showers and
thunderstorms are approaching the Victoria Crossroads, but would
not be surprised to see these develop along the boundary to the
south and west as the front reaches deeper moisture. Showers and
isolated thunderstorms are expected for all areas with the
exception of the Rio Grande Plains where mainly a wind shift to
the north is expected. Patchy fog remains a possibility ahead of
the front, though most of the visibility reduction appears to be
forecast during periods of rainfall. Showers will remain possible
through the TAF period--even behind the front as isentropic lift
persists. MVFR conditions will prevail for sites around COT and
LRD, with IFR/LIFR conditions expected for sites along and east
of 281.

&&

.MARINE...
Issued at 252 PM CST Sat Jan 7 2023

Onshore winds around 10-15 knots and seas of 3-5 feet will persist
over the Gulf waters through this evening. Chances for showers and
thunderstorms will increase overnight as a cold front nears the
coast. Increasing low level moisture could also result in patchy
sea fog tonight ahead of the cold front. The front will move
through the coastal waters Sunday morning with winds shifting to
northerly and increasing to 15-20 knots. There is a moderate
chance (30%-70%) that wind gusts will exceed 22 knots, primarily
beyond 20 nm. However, these conditions are expected to last for
less than 3 hours after the passage of the cold front. Due to the
short duration of these conditions, a Small Craft Advisory is not
anticipated to be necessary at this time. Winds and seas should
gradually diminish Sunday evening into Monday morning.

A generally weak to moderate offshore flow will persist
across the waters through Tuesday. Southerly flow then resumes
Tuesday night into Wednesday. The onshore flow is expected to
strengthen to moderate levels Wednesday through Wednesday night in
advance of an approaching cold front. The cold front is anticipated
to pass through the waters Thursday afternoon with strong
northeasterly flow developing in its wake late Thursday night
through Friday. Chances for showers and isolated thunderstorms will
continue through Monday night. Drier conditions will dominate
Tuesday through Wednesday night as high pressure nears the area.
Slight chance of showers and thunderstorms Thursday with a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    80  59  69  56 /  10  70  50  10
Victoria          79  55  66  51 /  40  90  50   0
Laredo            81  58  68  57 /   0  20  20  10
Alice             84  58  69  54 /  10  70  50  10
Rockport          74  58  67  56 /  30  80  50  10
Cotulla           81  55  70  54 /  10  60  10   0
Kingsville        82  59  71  56 /  10  60  50  10
Navy Corpus       75  60  67  60 /  20  70  60  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...TWH
LONG TERM....ANM
AVIATION...LS/77
Hazardous weather outlook, Jan 7, 3:27 AM CST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
327 AM CST Sat Jan 7 2023

TXZ229>234-239>247-342>347-442-443-447-080930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
327 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents today and tonight.

Isolated to scattered thunderstorms are possible this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected Sunday. Isolated
thunderstorms again Monday afternoon.

Patchy fog will be possible Sunday morning along the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-080930-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
327 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions possible Sunday over the Gulf
waters, then again Thursday night through Friday.

Sea fog will be possible Sunday morning across the bays and near
shore waters.

Scattered thunderstorms will be possible Sunday. Isolated
thunderstorms will be possible Monday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC/EMF

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:32 PM CSTSevere Thunderstorm WarningCRPGoliad, Victoria58 min
Jan 8, 12:45 AM CSTSpecial Weather StatementCRPVictoria30 min
Jan 8, 12:52 AM CSTAreal Flood AdvisoryCRPGoliad, Victoria113 min
Jan 8, 1:08 AM CSTFlash Flood WarningCRPVictoria115 min
Jan 8, 1:15 AM CSTSpecial Weather StatementCRPVictoria60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.